# SDR CA091123002

- Difficulty date: November 16, 2009
- Submitted: January 19, 2010
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 19,816 hours
- Engine: Lyc LTIO540J2BD
- System (JASC): 2730 · Elevator Control System
- Part: Shaft
- Part number: 40958000
- Condition: Malfunctioned
- Location: Rheostat
- Part time: 20 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: O
- Precautionary procedure: A

## Discrepancy

(CAN) AIRCRAFT HAD JUST TAKEN OFF IN THE CLIMB WITH THE AUTOPILOT ON, THE AIRCRAFT PITCHED UP.  PILOT DISCONNECTED AUTOPILOT, ELEVATOR TRIM WAS RESTRICTED TO PITCH UP ONLY.  THE PILOT DIVERTED TO WINNIPEG WITH REDUCED POWER TO MAINTAIN LEVEL FLIGHT.   INSPECTION OF THE TRIM SYSTEM FOUND THE TRIM CABLE DRUM IN THE HORIZ STAB WAS BINDING.  THE SHAFT P/N 40958-000 THAT CONNECTS THE ARM P/N 43204-00 FROM THE TRIM DRUM TO THE RHEOSTAT P/N 41229-000 HAD BEEN ALLOWED TO PUSH BACK OUT OF THE ARM AND FALL AND JAM THE TRIM DRUM EXTENDING MORE FOR "UP" TRAVEL ON THE ELEVATOR TRIM.  ROOT CAUSE ANALYSIS, ELEVATOR TRIM CABLE WAS REPLACED A FEW MONTHS AGO.  THE MECHANISM FROM THE DRUM TO THE RHEOSTAT HAS A TIGHTENING NUT P/N MS20365-832C.  THIS NUT WAS FOUND NOT TIGHT ENOUGH TO HOLD THE RHEOSTAT SHAFT IN PLACE, THUS ALLOWING THE SHAFT TO SHIFT SUCH THAT THE ARM MOVED INTO THE TRIM DRUM TRAVEL.  REINSTALLED WITH NEW NUT AND NEW RHEOSTAT. (TC 20091123002)
